Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 19, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 23, 2021, 4:59 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2021, 4:59 PM CDT (21:59 UTC)
- Expired
- Jul 23, 2021, 5:37 PM CDT
- In force
- 38 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Itasca County, MN, Koochiching County, MN
The radar
The Duluth radar (KDLH), 192 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:30 PM CDT | TSTM WND DMG | 4 E Alvwood, MN | SPOTTER REPORTED A TREE DOWN ONTO POWER LINES ABOUT TWO MILES WEST OF THEIR HOME. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107
WUUS53 KDLH 232159
SVRDLH
MNC061-071-232300-
/O.NEW.KDLH.SV.W.0019.210723T2159Z-210723T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
459 PM CDT Fri Jul 23 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northwestern Itasca County in north central Minnesota...
Southwestern Koochiching County in north central Minnesota...
* Until 600 PM CDT.
* At 458 PM CDT, a severe thunderstorm was located near Northome, or
34 miles northeast of Bemidji, moving southeast at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...At 453 PM, trained weather spotters reported 2 inch hail
with this storm near Shooks.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Northome and Alvwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4793 9441 4784 9403 4765 9421 4778 9442
TIME...MOT...LOC 2158Z 306DEG 12KT 4786 9438
HAIL...2.00IN
WIND...70MPH
$$
Unruh/Huyck2 follow-up statements
836
WWUS53 KDLH 232219
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
519 PM CDT Fri Jul 23 2021
MNC061-071-232300-
/O.CON.KDLH.SV.W.0019.000000T0000Z-210723T2300Z/
Itasca MN-Koochiching MN-
519 PM CDT Fri Jul 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ITASCA AND SOUTHERN KOOCHICHING COUNTIES...
At 518 PM CDT, a severe thunderstorm was located near Alvwood, or 38
miles northeast of Bemidji, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Northome and Alvwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4776 9439 4789 9424 4784 9403 4765 9421
TIME...MOT...LOC 2218Z 306DEG 25KT 4779 9420
HAIL...1.50IN
WIND...70MPH
$$
Unruh/Huyck197
WWUS53 KDLH 232237
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
537 PM CDT Fri Jul 23 2021
MNC061-071-232245-
/O.CAN.KDLH.SV.W.0019.000000T0000Z-210723T2300Z/
Itasca MN-Koochiching MN-
537 PM CDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ITASCA AND
SOUTHERN KOOCHICHING COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However a new severe
thunderstorm warning has been issued for northern Itasca County for
70 mph winds and quarter sized hail.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.
LAT...LON 4776 9439 4789 9424 4784 9403 4765 9421
TIME...MOT...LOC 2231Z 306DEG 12KT 4776 9413
$$
Unruh/HuyckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:59 PM CDT, 0 minutes earlier.
Area forecast discussion, Jul 23, 4:59 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Duluth MN 459 PM CDT Fri Jul 23 2021 .DISCUSSION...(This evening through Thursday) Issued at 359 PM CDT Fri Jul 23 2021 Summary: increasing chances of showers and storms are expected this afternoon and evening, some of which will be strong to severe. Then, drier conditions are expected for Saturday and Sunday, which will lead to dangerous fire weather conditions. The rest of the week will continue to be very warm, with off-and-on chances of showers and storms. This afternoon and evening: chances of showers and storms will increase from west to east as a mid-level shortwave impulse translates eastward. This shortwave is ahead of a cold front that will move eastward today through tonight, which could result in additional convection. Already, some showers and thunderstorms have formed over north-central Minnesota, with some gusts up to 60 mph already being reported near Birchdale. The environment continues to be conducive to large hail and damaging wind gusts, with strengthening upper-level flow, steepening low-level lapse rates, and mixed-layer CAPE between 1500-2500 J/kg. The threat for severe storms will continue through the evening hours, and perhaps into the overnight hours, although instability looks to diminish by then. Deep-layer shear will continue to be decent, generally around 30 to 40 knots. Some heavy rainfall will be possible with this activity as well, with total accumulations between 0.50" to 1.00" possible, especially over northwest Wisconsin where the activity is expected to become more widespread. The cold front will pass through the region late tonight into early Saturday morning, which will help usher in drier air behind it. Northwest winds look to strengthen, with gusts to around 20 to 25 mph. This, coupled with low relative humidities, will lead to near-critical fire weather conditions for Saturday afternoon and early evening. The severity of these fire weather conditions will be dependent on tonight's convection. If rainfall becomes widespread, this will help tamper down these conditions. Dry conditions will continue for Sunday, as well, so these near- critical fire weather conditions may continue into Sunday. For Monday through Friday next week: very warm conditions will continue as a broad upper-level ridge will be in place, centered over the Intermountain West states. Broad thermal ridging will result in high temperatures into the 80s and even some lower 90s as well. There will be some off-and-on chances of showers and thunderstorms for late Monday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1243 PM CDT Fri Jul 23 2021 VFR conditions continue across most of the region early this afternoon, with only some SCT to BKN high-level stratus overhead. The main focus for this TAF issuance will be on increasing chances of showers and thunderstorms, some of which could be strong to severe, late this afternoon and evening. There remains high uncertainty regarding the exact timing and location of this activity, per usual with these kinds of convective events. The most likely time frame for the strongest activity looks to be late this afternoon and evening along a cold front that will make its way eastward, although some high-res models are hinting at some earlier activity developing this afternoon across east-central Minnesota into northwest Wisconsin. We will need to watch closely for potential activity this afternoon. The main threats from the stronger storms tonight will be large hail and strong wind gusts. Conditions will improve late tonight through Saturday morning once the cold front departs the region. Gusty northwest winds under clear skies are expected for Saturday. && .MARINE... Issued at 500 PM CDT Fri Jul 23 2021 Increasing chances of showers and thunderstorms are anticipated across western Lake Superior this evening and overnight as a cold front makes its way eastward. Some of these storms could be strong to severe, with strong and erratic wind gusts as high as 50 to 60 knots, large hail the size of half-dollars, heavy rainfall, and cloud-to-water lightning. The North Shore has the best chances of seeing strong to severe storms. Before these storms move in this evening (around 8 to 10 PM or so), northeast winds will continue, with wave heights only around 2 feet or less. Winds will turn more westerly Saturday after the cold front passes through, sustained between 10 to 15 knots, with gusts up to 20 knots. Wave heights will continue to be around 2 feet or less. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 87 60 87 / 70 10 0 0 INL 60 83 56 85 / 60 0 0 0 BRD 67 89 59 89 / 50 10 0 0 HYR 67 87 55 88 / 70 30 0 0 ASX 67 88 60 90 / 70 20 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory until 7 PM CDT this evening for WIZ006. MN...Heat Advisory until 7 PM CDT this evening for MNZ038. LS...None. && DISCUSSION...JTS AVIATION...JTS MARINE...JTS
Hazardous weather outlook, Jul 23, 4:07 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 407 PM CDT Fri Jul 23 2021 MNZ010>012-018>021-025-026-033>037-242115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Tonight Thunderstorms are expected this evening and some may be strong to severe. The strongest storms will be capable of hail up to quarter size and gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very low relative humidity values and breezy northwest winds will lead to near-critical fire weather conditions Saturday afternoon across much of the Northland. There is a chance for thunderstorms Monday through Thursday next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this evening. WIZ001>004-007>009-242115- Douglas-Bayfield-Ashland-Iron-Washburn-Sawyer-Price- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are expected this evening and overnight and some of the storms may be strong to severe. The strongest storms will be capable of gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very low relative humidity values and breezy northwest winds will lead to near-critical fire weather conditions Saturday afternoon across much of the Northland. There is a chance for thunderstorms Monday through Thursday next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed the evening. MNZ038-WIZ006-242115- Pine-Burnett- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Hot and humid conditions will result in heat index values near 100 degrees in parts of Pine and Burnett counties where a Heat Advisory is in effect through 7PM. Thunderstorms are expected this evening and overnight and some of the storms may be strong to severe. The strongest storms will be capable of gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very low relative humidity values and breezy northwest winds will lead to near-critical fire weather conditions Saturday afternoon across much of the Northland. There is a chance for thunderstorms Monday through Thursday next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this evening. LSZ121-140>148-150-242115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 407 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There is a slight risk for a few strong to severe storms across western Lake Superior this evening and into tonight. The strongest storms capable of large hail, strong winds up to 40 knots, heavy rainfall which my reduce visibility and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is chance for thunderstorms most of next week from Monday to Thursday. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 23, 3:44 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
344 PM CDT Fri Jul 23 2021
MNZ010-232100-
Koochiching-
344 PM CDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...
At 343 PM CDT, a strong thunderstorm was over Manitou, or 26 miles
west of International Falls, moving east at 30 mph.
Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will remain over mainly rural areas of north central
Koochiching County, including the following locations... Indus and
Franz Jevne State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4863 9393 4863 9384 4858 9381 4854 9381
4857 9411 4865 9409 4864 9402 4865 9401
TIME...MOT...LOC 2043Z 270DEG 25KT 4861 9399
Unruh/HuyckSpecial weather statement, Jul 23, 3:57 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
357 PM CDT Fri Jul 23 2021
MNZ010-232115-
Koochiching-
357 PM CDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KOOCHICHING
COUNTY...
At 356 PM CDT, a strong thunderstorm was near Loman, or 22 miles west
of International Falls, moving southeast at 25 mph.
Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Loman around 405 PM CDT.
Other locations impacted by this storm include Indus.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4863 9389 4863 9383 4858 9381 4852 9381
4852 9365 4836 9385 4852 9405 4864 9391
TIME...MOT...LOC 2056Z 307DEG 23KT 4854 9389
Unruh/HuyckSpecial weather statement, Jul 23, 4:02 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Duluth MN 402 PM CDT Fri Jul 23 2021 MNZ011-012-019-240115- North St. Louis-Northern Cook and Lake-Central St. Louis- Including the cities of Ely, Isabella, and Hibbing 402 PM CDT Fri Jul 23 2021 ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms will affect the Boundary Waters Canoe Area Wilderness this afternoon and tonight. The storms will be capable of erratic and gusty winds of 30 to 70 mph, hail up to half-dollar size, frequent cloud-to-ground lightning, and locally heavy rainfall, which may lead to localized minor flooding of creeks, streams, and low-lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Prepare to protect yourself from large hail using sleeping bags or other padded Monitor NOAA Weather Radio for updates and possible warnings. Huyck
Special weather statement, Jul 23, 4:11 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
411 PM CDT Fri Jul 23 2021
MNZ010-232130-
Koochiching-
411 PM CDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...
At 410 PM CDT, a strong thunderstorm was near Pelland, or near
International Falls, moving east at 20 mph.
Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
International Falls around 425 PM CDT.
Other locations impacted by this storm include Ranier and Ericksburg.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4864 9326 4844 9333 4851 9365 4853 9363
4852 9357 4854 9347 4856 9345 4859 9346
4861 9340 4860 9338 4863 9334
TIME...MOT...LOC 2110Z 275DEG 17KT 4858 9352
Unruh/HuyckLocal storm report, Jul 23, 4:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL INTERNATIONAL FALLS 48.59N 93.41W
07/23/2021 M0.25 INCH KOOCHICHING MN TRAINED SPOTTER
HAIL FELL FOR ABOUT 5 MINUTES.
&&
BJHSpecial weather statement, Jul 23, 4:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT Fri Jul 23 2021
MNZ010-232200-
Koochiching-
446 PM CDT Fri Jul 23 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
KOOCHICHING COUNTY...
At 444 PM CDT, an area of strong thunderstorms was located 11 miles
southeast of Baudette. One storm was moving east-southeast at 15
mph. The second storm was moving east-northeast at 25 mph.
Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of northwestern
Koochiching County.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
4864 9413 4839 9430 4847 9443 4870 9443
4871 9438
TIME...MOT...LOC 2144Z 286DEG 12KT 4856 9447
Unruh/HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:38 PM CDT | Heat Advisory | DLH | Pine | 23 hr |
| Jul 23, 3:44 PM CDT | Special Weather Statement | DLH | Koochiching | 16 min |
| Jul 23, 3:57 PM CDT | Special Weather Statement | DLH | Koochiching | 18 min |
| Jul 23, 4:11 PM CDT | Special Weather Statement | DLH | Koochiching | 19 min |
| Jul 23, 4:28 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 62 min |
| Jul 23, 4:46 PM CDT | Special Weather Statement | DLH | Koochiching | 14 min |
| Jul 23, 4:50 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 22 min |
| Jul 23, 5:34 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 45 min |
| Jul 23, 5:42 PM CDT | Special Weather Statement | DLH | 18 min | |
| Jul 23, 6:05 PM CDT | Special Weather Statement | DLH | 25 min | |
| Jul 23, 6:28 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake, Saint Louis | 62 min |
| Jul 23, 6:35 PM CDT | Special Weather Statement | DLH | Itasca | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.